Although there are many other drugs available nowadays, ecstasy continues to be the drug of choice for many partygoers. There are many myths which surround this drug, the most concerning being that it is completely safe. As has been said many times before, all drugs, whether legal or illegal, have some level of risk attached to them – ecstasy is no exception.

Ecstasy (MDMA) interferes with the body’s ability to control temperature. When someone takes an E and spends hours dancing in a hot environment, there is a risk of overheating and dehydration. Some strategies for reducing this risk are:

1. Rest regularly – stop dancing, sit down and sip fluids.

2. Dress light – tight absorbent clothing is better than bare skin when it come to keeping cool.

3. Find a cool space to recover.

4. If someone is too hot, get them to medical attention.

Water is essential. It prevents dehydration and keeps body temperature down. If you are losing fluids (e.g. sweating), these need to be replaced. The recommended levels of water are 500ml per hour if active, 250ml per hour if inactive.

Water intoxication can occur if water is building up in the body. If someone has been active for a while and finds they can’t urinate or aren’t sweating, then they are not getting rid of water. This can be dangerous and a sign that medical attention is needed.

When it comes to someone needing medical attention, everyone is different. What may be normal for one person may be a danger sign for another. However, there are some warning signs that everyone should heed:

• nausea or vomiting – as much as many people think an “eccy vomit” is normal, it is a sign that your body is not responding well to what you have taken

• needing to drink lots of water (more than two bottles per hour)

• severe headache – many people ignore this and pay the consequences later

• feeling “too hot”

• unable to speak or feeling very confused

• heart racing above 120 beats per minute

• convulsions

If someone is in trouble make sure that you get them to medical help as soon as possible. Look after your friends and look after your community.

Remember: if you do not want any negative consequences, do not use the drug and, no matter how many times you have used a substance, never be blasé.

© Star Observer 2022 | For the latest in lesbian, gay, bisexual, transgender, queer and intersex (LGBTIQ) news in Australia, be sure to visit starobserver.com.au daily. You can also read our latest magazines or Join us on our Facebook page and Twitter feed.